Wyoming, 2012Damaging Wind in Wyoming, September 1, 2012
September 1, 2012 · NWS CYS · 1 event in 1 county or zone
An afternoon thunderstorm produced strong winds at Rawlins.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An afternoon thunderstorm produced strong winds at Rawlins.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Sep 1, 10:22 AM MST, 3 hours 46 minutes earlier.
Area forecast discussion, Sep 1, 10:22 AM MST, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1122 AM MDT SAT SEP 1 2012
.AVIATION...18Z TAF ISSUANCE...
VFR EXPECTED OVERALL ACROSS ALL TERMINALS THROUGH SUNDAY. WDLY SCTD
SHOWERS AND A FEW TSTRMS MAINLY VCTY MTNS THIS AFTERNOON INTO THIS
EVENING. GUSTY SFC WINDS THIS AFTERNOON VCTY MTNS AND OVER THE NEB
PANHANDLE. SFC TROF WILL MOVE EAST ACROSS THE AREA TONIGHT
SWITCHING SFC WINDS TO A WESTERLY OR NWLY DIRECTION BEHIND IT.
-RE-
&&
.PREV DISCUSSION... /ISSUED 948 AM MDT SAT SEP 1 2012/
.UPDATE...
MORNING WATER VAPOR IMAGERY SHOWED CONVECTION ASSOCIATED WITH A
UPPER LEVEL SHORTWAVE LIFTING NORTHEAST FROM NORTH/CENTRAL UTAH
INTO SOUTHWEST WYOMING. DRYING AHEAD OF THIS FEATURE HAS PRECLUDED
CONVECTIVE DEVELOPMENT OVER SOUTH/CENTRAL WYOMING. NOT EXPECTING
ANY CONVECTION TO DEVELOP UNTIL EARLY THIS AFTERNOON WEST OF THE
LARAMIE RANGE. THUS...HAVE REMOVED THE MORNING POPS. TEMPERATURES
ARE ON TRACK...WITH ANOTHER HOT AFTERNOON ON TAP FOR AREAS EAST
OF THE LARAMIE RANGE.
NO CHANGES TO THE CURRENT FIRE WEATHER HEADLINES...BUT WILL NEED
TO MONITOR EASTERN PORTIONS OF ZONE 310 CLOSELY THIS AFTERNOON AS
RH VALUES FALL AND WINDS GUSTS APPROACH 25 MPH.
&&
.PREV DISCUSSION... /ISSUED 414 AM MDT SAT SEP 1 2012/
SHORT TERM...TODAY THROUGH SUNDAY NIGHT...
WINDS HAVE BEGUN TO COME DOWN OVER THE NORTHERN NEBRASKA PANHANDLE
IN THE PAST FEW HOURS AFTER GUSTING TO 35-40 MPH EARLIER TONIGHT.
BELIEVE THAT LLVL STABILIZATION THROUGH SUNRISE SHOULD KEEP THE
WINDS AT BAY...HOWEVER CAN NOT RULE OUT A FEW GUSTS TO 30 MPH AS THE
NAM SHOWS A LLVL JET (AROUND 40 KT AT 850MB AT KCDR) THROUGH 12Z.
WATER VAPOR IMAGERY SHOWS SOUTHWESTERLY FLOW ALOFT OVER THE
INTERMOUNTAIN WEST IN ADVANCE OF A STRONG SHORTWAVE IN THE PACIFIC
NW. THE MODELS ARE IN AGREEMENT IN DEPICTING THIS TROUGH MOVING TO
THE EAST IN THE NEXT DAY. A SURFACE TROUGH IS FCSTED TO DEVELOP
OVER EASTERN WY/MT BY THIS AFTERNOON WHICH WILL RESULT IN BREEZY
SOUTHWEST (SOUTH) WINDS TO THE WEST (EAST) OF THIS FEATURE.
UPGRADED THE FIRE WEATHER WATCH TO A RED FLAG WARNING FOR THE
WESTERN NEBRASKA PANHANDLE. THE RED FLAG WARNING ISSUED FOR FIRE
WEATHER ZONE 301 IS MORE MARGINAL...HOWEVER SOUNDINGS AT KDGW AND
KLUS SUPPORT MIXING DOWN SOUTHWEST WINDS TO 25 KT. SEE THE FIRE
WEATHER DISCUSSION BELOW FOR MORE DETAILS ON THIS AFTERNOONS FIRE
WEATHER THREAT. ANOTHER DAY OF ABOVE NORMAL TEMPS ARE EXPECTED WITH
SOUTH-TO-SOUTHWESTERLY LLVL FLOW AND 700MB TEMPS AROUND 15C.
WITH REGARD TO PRECIP CHANCES THIS AFTN...THE MODELS STILL SHOW
MODEST MOISTURE IN SOUTHWESTERLY 700-300MB FLOW. HOWEVER...IT
APPEARS THAT MID LEVEL MOISTURE IS NOT AS HIGH AS PREVIOUS DAYS.
WATER VAPOR IMAGERY CURRENTLY SHOWS SHOWERS/TSTMS STREAMING
NORTHWARD ACROSS EXTREME WESTERN WY AND MT WITH DRIER CONDITIONS
OVER THE EASTERN HALF OF WY. KEPT ISOLATED-TO-WIDELY SCATTERED
STORM CHANCES MAINLY OVER AREAS ALONG AND WEST OF THE LARAMIE
RANGE. DRIER CONDITIONS ARRIVE ON SUNDAY AS THE FLOW ALOFT BECOMES
MORE WESTERLY AND THE BETTER MID LEVEL MOISTURE IS SHUNTED SOUTHWARD
INTO COLORADO. THIS DRYING ON SUNDAY WILL BEGIN A TREND THAT WILL
CONTINUE INTO EARLY NEXT WEEK. PRECIP WATER VALUES STILL HANG
AROUND 0.75 TO 1.0 INCHES IN THE SOUTHEASTERN ZONES...SO THESE AREAS
WILL LIKELY SEE THE BEST CHANCE OF ANY PRECIP. WEAK COLD AIR
ADVECTION BEHIND A WEAK FROPA TONIGHT WILL LOWER 700MB TEMPS TO
13C...RESULTING IN AROUND 5 DEGREES OF COOLING ON SUNDAY.
LONG TERM...MONDAY THROUGH FRIDAY...
WARM...DRY AND BREEZY WEATHER WILL AFFECT THE CWA ON MONDAY AND
TUESDAY. THE FLOW ALOFT DURING THAT TIME WILL BE WESTERLY AND
FASTER THAN IN RECENT DAYS. A 60 TO 80 KNOT JET SEGMENT AT 300 MB
WILL BE OVER THE CWA DURING THAT TIME. IN ADDITION...A SURFACE
TROUGH WILL EXTEND OVER WESTERN NEBRASKA.
A SURFACE COLD FRONT WILL MOVE SOUTH ACROSS THE CWA LATE TUESDAY
AFTERNOON AND TUESDAY EVENING. THE ATMOSPHERE WILL BE DRY AHEAD
OF AND BEHIND THE FRONT...SO LITTLE IN THE WAY OF PRECIPITATION IS
EXPECTED. HOWEVER...THE FRONT WILL USHER IN COOLER AND EVEN BELOW
NORMAL TEMPERATURES FOR WEDNESDAY AND THURSDAY. LOW CLOUDS AND
FOG MAY DEVELOP EAST OF THE LARAMIE RANGE LATE WEDNESDAY NIGHT AND
THURSDAY MORNING AS THE LOW LEVEL RETURN FLOW BECOMES MORE MOIST.
GFS ALSO PAINTS SOME QPF OVER THE EAST PART OF THE CWA ON THURSDAY
AND THURSDAY NIGHT...WITH THE ECMWF BASICALLY DRY. AN EVEN BIGGER
CHANGE MAY BE ON TAP FOR LATE NEXT WEEK. MODELS ARE NOW MORE
CONSISTENT IN BUILDING A RIDGE ALOFT UPSTREAM OF THE CWA. THAT
WILL ALLOW A SIGNIFICANT SHORTWAVE TROUGH...POSSIBLY EVEN A
COMPACT CLOSED LOW...TO MOVE OVER THE HIGH PLAINS FRIDAY. THE 00Z
ECMWF HAS BECOME SIMILAR TO THE GFS IN THE AMPLITUDE OF THE
FEATURE AND THE WITH THE ASSOCIATED COLD AIR. THE 00Z ECMWF IS
NOW EVEN FURTHER WEST WITH THE FEATURE...OVER WYOMING...THAN THE
GFS. SOME SHOWERS WILL FORM ALONG THE REINFORCING COOL SURGE
ASSOCIATED WITH THE SHORTWAVE TROUGH. THE MAIN MESSAGE WILL BE
THE COOLER TEMPERATURES FOR FRIDAY AND NEXT SATURDAY. MODELS
DROP THE 700 MB TEMPERATURES TO 0C OR EVEN COLDER OVER THE CWA
FRIDAY NIGHT AND ONLY MODERATES SOME FOR NEXT SATURDAY. FOR NOW
WILL TREND TEMPERATURES DOWN FOR FRIDAY THROUGH SATURDAY AND POPS
UP FOR FRIDAY AND FRIDAY EVENING.
&&
FIRE WEATHER...
A SURFACE TROUGH IS FORECASTED TO DEVELOP OVER EASTERN WYOMING THIS
AFTERNOON WITH BREEZY AND DRY CONDITIONS TO THE EAST OF THIS
FEATURE. MINIMUM AFTERNOON RELATIVE HUMIDITIES WILL DROP INTO THE
10 TO 15 PERCENT RANGE ONCE AGAIN OVER THE WESTERN NEBRASKA
PANHANDLE. IN ADDITION...BREEZY SOUTHERLY WINDS WILL GUST UP TO 35
MPH. PORTIONS OF EASTERN WYOMING...MAINLY ACROSS CONVERSE AND
NIOBRARA COUNTIES WILL SEE RELATIVE HUMIDITY VALUES NEAR 15 PERCENT
WITH SOUTHWESTERLY WIND GUSTS TO 25 MPH. BOTH THE WESTERN NEBRASKA
PANHANDLE AND FIRE WEATHER ZONE 301 ARE IN A RED FLAG WARNING FOR
THIS AFTERNOON. TO THE WEST OF THE LARAMIE RANGE...WINDS WILL BE
QUITE BREEZY AND OCCASIONALLY GUST TO 35 MPH. HOWEVER...HIGHER
HUMIDITY AND A BETTER CHANCE AT WETTING RAINS FROM THUNDERSTORMS
WILL PREVENT A CRITICAL FIRE WEATHER THREAT IN THIS AREA. WARM AND
DRY CONDITIONS WILL EXIST THROUGH EARLY NEXT WEEK BEFORE COOLER
TEMPERATURES POTENTIALLY ARRIVE AFTER MIDWEEK.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...RED FLAG WARNING UNTIL 7 PM SATURDAY FOR WYZ101-WYZ102.
NE...RED FLAG WARNING UNTIL 7 PM SATURDAY FOR NEZ002-NEZ095.
RED FLAG WARNING UNTIL 7 PM SATURDAY FOR NEZ003-NEZ019-NEZ020-
NEZ021-NEZ054-NEZ055-NEZ096.
&&
SHORT TERM/FIRE WEATHER...JAMSKI
PREVIOUS DISCUSSION...FINCH/WEILANDHazardous weather outlook, Sep 1, 9:23 AM MST, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1023 AM MDT SAT SEP 1 2012
WYZ101>119-021200-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1023 AM MDT SAT SEP 1 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
HOT AND DRY CONDITIONS WILL COMBINE WITH BREEZY SOUTHWESTERLY
WINDS TO PRODUCE A CRITICAL FIRE WEATHER THREAT OVER PORTIONS OF
EAST CENTRAL AND SOUTHEAST WYOMING THIS AFTERNOON. A RED FLAG
WARNING IS IN EFFECT FROM 11 AM UNTIL 7 PM FOR CONVERSE AND
NIOBRARA COUNTIES.
ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL
DEVELOP ALONG AND WEST OF THE LARAMIE RANGE. SEVERE THUNDERSTORMS
ARE NOT EXPECTED...HOWEVER GUSTY WINDS TO 40 MPH WILL BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVER PORTIONS OF SOUTHEAST
AND SOUTH CENTRAL WYOMING SUNDAY AFTERNOON AND EVENING. SEVERE
THUNDERSTORMS ARE NOT EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
NEZ002-003-019>021-054-055-095-096-021200-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
1023 AM MDT SAT SEP 1 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.
.DAY ONE...TODAY AND TONIGHT
HOT AND DRY CONDITIONS WILL COMBINE WITH BREEZY SOUTHERLY WINDS
TO PRODUCE A CRITICAL FIRE WEATHER THREAT OVER THE WESTERN
NEBRASKA PANHANDLE THIS AFTERNOON. A RED FLAG WARNING IS IN
EFFECT FROM 11 AM UNTIL 7 PM.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVER THE SOUTHERN HALF
OF THE NEBRASKA PANHANDLE SUNDAY AFTERNOON AND EVENING. SEVERE
THUNDERSTORMS ARE NOT EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
JAMSKI
In the hours before
Special weather statement, Sep 1, 1:13 PM MST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
213 PM MDT SAT SEP 1 2012
WYZ109-111-112-012115-
CENTRAL CARBON COUNTY WY-SIERRA MADRE RANGE WY-SOUTHWEST CARBON
COUNTY WY-
213 PM MDT SAT SEP 1 2012
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CARBON COUNTY UNTIL 315
PM MDT...
AT 204 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM JUST WEST OF
WAMSUTTER TO 18 MILES SOUTHWEST OF DAD...AND MOVING EAST NORTHEAST
AT 25 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
THESE STORMS WILL BE NEAR...
DAD AROUND 245 PM MDT.
THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 200 AND
208.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 4165 10794 4167 10752 4193 10752 4200 10732
4129 10732 4118 10793
TIME...MOT...LOC 2013Z 255DEG 23KT 4167 10797 4124 10801
JAMSKIThunderstorm Wind, Carbon
- When
- September 1, 2:08 PM MST
- Where
- Carbon County, (Rwl)rawlins Airport
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.800, -107.200
The wind sensor at the Rawlins Airport measured a peak wind gust of 72 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Illinois, September 1 to 30, 2012$982 million · 35 events
- Tornadoes and Damaging Winds in Arkansas, September 1, 2012$5.0 million · EF2 · 4 events
- Flash Flooding and Flood in Arkansas, September 1 to 18, 2012$1.8 million · 61 kt wind · 66 events
- Wildfire in Nebraska, September 1 to 4, 20123 injured · $6.0 million · 1 event
- Drought in Texas, September 1 to 30, 2012$5.0 million · 24 events
- Flash Flooding and Hail in Utah, September 1 to 2, 2012$1.1 million · 1 in hail · 9 events
- Damaging Winds and Lightning Strike in North Carolina, September 1, 2012$501,000 · 50 kt wind · 3 events
- Flash Flooding and Heavy Rain in Pennsylvania, September 1, 2012$125,000 · 5 events
- Drought in Iowa, September 1 to 30, 201251 events
- Tornado in Missouri, September 1, 2012$100,000 · EF0 · 1 event
- Drought in Oklahoma, September 1 to 30, 201248 events
- Drought in Arkansas, September 1 to 30, 201245 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 404384.